Side effects of sleeping pills may have contributed to a Wauwatosa man's crash into a traffic sign at 70th Street and Blue Mound Road last week.
According to the Wauwatosa police report:
A 50-year-old man's vehicle mounted a curb and struck and bent a school zone speed limit sign at 1:04 a.m. Wednesday. The light mounted on top of the pole shattered and wires were exposed.
The Fire Department was called to help get the man out of the car, which had severe front-end damage.
When he was freed, he told firefighters he had taken prescription sleeping pills at 9 p.m. and midnight. But because he still couldn't fall asleep, he drove to a gas station at 92nd Street and Blue Mound for doughnuts and cigarettes.
He did not recall what had occurred between making the purchases and the crash and he could not keep his eyes open long enough to perform sobriety tests, so he was taken to Froedtert Hospital.
A pharmacist said the pills were a controlled substance and their effect typically lasts eight hours. He added that getting out of bed while not fully awake and not recalling performing tasks like driving or cooking is a side effect of the medication. The pills are meant to treat short-term insomnia, but the driver had been using them for years.
He was arrested for driving while intoxicated.
Your link to the biggest stories in the suburbs delivered Thursday mornings.
Enter your e-mail address above and click "Sign Up Now!" to begin receiving your e-mail newsletter Get the Newsletter!
- Wauwatosa students hit same average ACT score as last year
- Wauwatosa health department addresses residents' 'excessive' drinking
- Wauwatosa Mystery Photo Contest; Aug. 21
- News and Notes: Aug. 21, 2014 issue
- Construction underway on Hart Park Pavilion
- Wauwatosa pastor defends political speech in federal court case
- Band Blast Off gives beginner musicians a boost
- Terminated Wauwatosa firefighters still fighting for disability benefits
- Ask Now: What's happening with three businesses on North Avenue?
- Wauwatosa columnist Peggy Dean, in her own words